DELIRIUM AND HIP FRACTURE – SUDDEN CONFUSION FOLLOWING SURGERY

Mr. Frank is a 76 year old man who has been admitted to the hospital for a hip fracture. Mr. Frank had fallen at home and when he was admitted he was very alert, friendly, quiet and pleasant. Yes, he was in some pain before his surgery, but it was well controlled with medication. Now that he has come out of anesthesia, after his successful surgery, he is yelling, throwing his bed sheets as well as everything on his bedside table, on the floor. He is very agitated, and keeps trying to climb out of bed, even though the staff instruct him to use the call light for assistance. Mr. Frank is suddenly a completely different patient. A very difficult patient.

The hospital staff are sure that Mr. Frank has delirium because of the suddenness of his change in mental status. Having delirium following a bone fracture and surgery isn’t all that uncommon for the older patient. Studies show that physical or mental illness affects 15-53% of older surgical patients. Delirium is more common in the older patient than younger patients. And the person with delirium is also more likely to have other complications as well. Actually 48% of patients older than 65 years are shown to have had acute confusion before and after surgery.

Delirium before surgery can be related to pain or sleep disturbances due to pain. Or an electrolyte imbalance, medications the patient has been taking, or possibly an infection that was related to the fall in the first place. All of the possibilities require extensive evaluation of current medications, lab work for complete blood count, urinalysis and serum electrolytes. After consulting with the physician, many other tests may be ordered to assess the source of the delirium and  create a treatment plan.

Care of this older, confused patient will include being very present for Mr. Frank. Making good eye contact when staff speak to him, as well as using soft reassuring words. If Mr. Frank is having hallucinations giving him one-on-one care to reassure him that what he is experiencing is not real. Making sure that if Mr. Frank uses glasses, that they are clean and on when he is awake. If Mr. Frank uses a hearing aid that the battery is working and that the hearing aid is in and turned on when he is awake.

Maintain a quiet and peaceful environment while decreasing noise as much as possible. This is the time to also reassure the family, while you educate them on the subject and course of delirium. While teaching them how to be involved with the patient, to assure a positive outcome. Watching a loved one struggling with anxiety and agitation is very difficult on the family as well as the patient.

It is reported that post operative delirium in the older patient, is costing 164 billion annually. While that is certainly an impressive number, it doesn’t even touch on the real cost to the elderly patient and his family.

Virginia Garberding RN

Certified in Gerontology and Restorative Nursing

DRUGS AND DELIRIUM

Anti-psychotic medications are routinely prescribed for delirium. However if the delirium is due to anesthesia, a drug, an electrolyte imbalance or infection and the effects will wear off relatively soon. It would be much wiser given the side effects, to just have someone stay with the individual. Non-drug support works much more effectively especially with the elderly than introducing yet another drug.

Side effects are far ranging such as; loss of balance, restlessness, trembling, difficulty urinating, weakness, dizziness, skin rash, and even unusual movements of the mouth, arms and legs. When these drugs are used, the family member should be given a complete list of the drugs side effects.

Delirium is a very frustrating condition for the patient. It causes misinterpretation of their environment. Keeping the patient informed of what day it is, what time of day it is, what has happened, where they are and what is going on right now is very important. Often if the patient is hallucinating they will tell you that they know what they are seeing, can’t be true, but they are seeing it anyway.

These drugs may be introduced just because it is difficult to care for someone who is delirious. However many elderly people being discharged from the hospital, are now leaving on powerful anti-psychotic medications due to delirium. The problem arises when the patient is no longer delirious due to the infection, surgery or medical condition that caused it in the first place. But now they are suffering from the side effects of the drug.

What does work for delirium? Studies now show that the quickest way to recover from delirium is to get moving. Having patients get out of bed and start walking it off, turns out to be the best and safest medicine yet. Make sure the patient is hydrated, there is a reason patients come out of surgery with IV solutions. Make sure the patient is exposed to sun light during the day and in a dark room at night so that they return to their normal sleep/awake cycle.

And most of all provide that one on one caregiver, who can explain the environment while reassuring the patient that all is well and they are safe.

Virginia Garberding RN

Certified in Gerontology and Restorative Nursing